Death of Australian Woman who Took RU486 Announced

By Randall K. O’Bannon, Ph.D., NRL-ETF Director of Education & Research

We do not know her name or age or precisely where in Australia she comes from, and we don’t know a lot of the medical details. But press accounts that came out on March 19 tell us that a woman taking RU486 there died in 2010. Whether this is one of the international deaths mentioned by the U.S. Food and Drug Administration (FDA) in its 2011 report is not clear at this point.

This tragedy reminds us that when RU486, the “abortion pill,” debuted in the United States in 2000, the media gushed over the new safe, simple, more “natural” chemical abortion option. It was just a matter of time before other countries around the globe (waiting for America to approve) authorized its sale in their own countries. Australia was one of the countries that bought the hype, allowing use of the drug in 2006.

Only after it had been on the market for a couple of years in the U.S. did Americans start to learn that the drugs were not as safe, simple, or “natural” as had been advertised. A woman in France had died in 1991, but it was dismissed as a special case. But then a Canadian woman died in trials there in 2001.

Days later, a woman died in Tennessee when her undetected, unresolved ectopic pregnancy ruptured. Within a period of a couple of years, four women from California died from rare infections after using the drugs. In 2011, the FDA revealed that there had been at least 14 deaths associated with RU486 in the United States and another five of women using the drugs outside the U.S.

Now Australia has its own RU486-associated death.

In a March 19, 2012, report from the Australian Broadcasting Company, Caroline de Costa, a university professor that the news network describes as “a prominent advocate for the introduction of medical abortion to Australia,” revealed that the woman had received the drugs at a Marie Stopes clinic and died of an infection she contracted after the abortion. (Marie Stopes is a prominent international abortion promoter and provider based in Britain.)

Though previous infection deaths among RU486 patients have been connected to bacteria from the Clostridium family, de Costa says that “The organism, the bacteria, I have heard was group A streptococcus.”

While Clostridium is a common bacteria, it usually poses no problem to people unless it gets into an open wound. Group A strep, though, infects more than 10 million people a year though most of these are mild and treatable (National Institute of Allergy and Infectious Disease, at www.niaid.nih.gov/topics/streptococcal/Pages/Default.aspx, accessed 3/19/12).

That there is yet another infection death associated with use of this drug is an indictment not only of the medical system in Australia but also of the abortion pill’s promoters in both the government and private sector in the United States, who have not adequately publicized the dangers associated with chemical abortion.

Research indicates that either mifepristone (RU486) or its accompanying prostaglandin, misoprostol, or perhaps both, may be associated with suppression of the immune system. This would explain why there was a sudden rash of deaths from a bacteria, such as Clostridium sordellii, that is virtually unknown by the general public. It would also explain why an Australian woman died from a more common bacteria that abortion pill prescribers there were apparently not looking for.

“It’s a very old fashioned way to die,” an unnamed but “prominent” abortionist told The Australian (3/19/12). “Any doctor that got near this poor woman would have given her penicillin, and she probably would have lived.”

In Australia, however, like in America and many other parts of the world, contact with the doctor has been minimized in what The Australian is calling the “bedroom abortion.”

Promoters of the abortion pill in the U.S. and overseas have tried to reduce the number of patient visits. (In the protocol approved by the FDA there were three: one for the woman to be screened and receive the RU486 to starve the child, a second to administer the prostaglandin that expels the child, a third to confirm whether or not the abortion is complete.)

In practice, many abortionists in the U.S. and elsewhere have dropped the second visit, giving women the misoprostol to self-administer at home, sometimes vaginally rather than orally (as in the FDA protocol). This is claimed to increase effectiveness and reduce side effects, but it is thought by some to increase possible exposure to bacteria.

The Australian does not tell us how patients there administer the misoprostol, but does indicate that they were indeed sending the prostaglandin home with the aborting women. It is unclear whether or not Australian women are told to come back for a follow-up visit to determine whether or not the drugs have been effective. And what emergency procedures are in place is likewise murky.

The Australian says that “Some medical abortion services insist on meeting the ‘support person’ to ensure they know when to call for help, but this is not the case with MSIA [Marie Stopes International Australia].”

De Costa called for closer observation in her comments to the Australian Broadcasting Company.

“If you are going to have the woman undergoing the abortion processes at home, which has certainly been done in overseas studies and we have been doing it in Cairns,” de Costa says, “then you must have close contact with her. And she must know and you must know what arrangements are in place if she should need emergency care or extra care.” That close contact and reduced contact stand at odds with each other seems not to occur to de Costa or the rest of RU486’s supporters.

De Costa argues for the prophylactic use of antibiotics as part of the protocol. After a number of RU486 patients died, Planned Parenthood has adopted this as part of their protocol in the U.S., although there has been some disagreement in the abortion community over the cost and effectiveness of this practice. (See NRL News, September 2009, www.nrlc.org/news/2009/NRL09/PPFA.html.)

Marie Stopes International did not tell the Australian Broadcasting Company whether or not it planned to review its procedures, but did say that serious infection was a very rare but known risk.

Australia’s Therapeutic Goods Administration (TGA) wrote to all authorized prescribers of RU486 after learning of the death, recommending that they review their protocols, The Australian reports. “Where necessary,” the paper reports the TGA advised, patient information and consent documents were to be changed to include active follow up by medical staff to “exclude infections, incomplete abortion and therapeutic failure.”

The Australian also said that the TGA told clinics to make sure that they had 24-hour contact information and a backup number, and to request that women commit to reporting in between 48 and 72 hours after taking RU486.

About 18,000 chemical abortions with RU486 have been performed in Australia since 2009, The Australian reports, and around 85,000 abortions of all types are performed in Australia each year. Use of the chemical abortifacients had been on the increase, with 5,383 women using the drug there in the first half of 2011, an increase of 48% over the previous period.

A chart accompanying the article in The Australian from the government’s Department of Health and Ageing shows that at least 18 women have experienced infection/suspected infection/endometritis after using the drug, and a number of women have dealt with other complications such as hemorrhage, incomplete abortions, cervical tears, uterine perforations or ruptures, and even the reopening of a Caesarean section scar.

Obviously, this is far cry from the simple, safe, and “natural” abortion many of these women were promised. We will see in the coming months whether the revelation of this latest death and the dangers that accompany use of the drugs will dampen demand among women from Australia.